Colorado, 2014

Winter Storm and Winter Weather in Colorado, February 7 to 9, 2014

February 7 to 9, 2014 · NWS BOU · 4 events in 4 counties and zones

A strong westerly flow aloft coupled with abundant Pacific moisture brought heavy snow to the North Central Mountains. Some areas received in excess of 4 ft of snow during the 3-day period.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong westerly flow aloft coupled with abundant Pacific moisture brought heavy snow to the North Central Mountains. Some areas received in excess of 4 ft of snow during the 3-day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 7, 3:16 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 7, 3:16 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
316 PM MST FRI FEB 7 2014

.SHORT TERM...ANOTHER HIGH IMPACT MOUNTAIN SNOWSTORM IS GETTING
UNDERWAY. FLOW IMPINGING ON THE MOUNTAINS INCREASES TO AROUND 40
KTS AND LAPSE RATES ARE RATHER UNSTABLE AS EVIDENCED BY A FEW
SHOWERS ALREADY DRIFTING OFF THE NEARBY FOOTHILLS LATE THIS
AFTERNOON. THE NEAR OR SLIGHTLY GREATER THAN MOIST ADIABATIC LAPSE
RATES COMBINED WITH THE STRONG OROGRAPHICS SHOULD ALONE PRODUCE
MODERATE MOUNTAIN SNOWFALL. HOWEVER...MOISTURE IMPROVES LATER
TONIGHT AND DYNAMICS/UPPER LEVEL DIVERGENCE FROM APPROACHING
PACIFIC JET SHOULD REALLY GET SNOW CRANKING IN THE HIGH COUNTRY
LATE TONIGHT INTO SATURDAY MORNING WHEN SNOWFALL RATES ARE
EXPECTED TO AVERAGE CLOSE TO 1 INCH PER HOUR IN FAVORED LOCALES.
THERE IS ONLY ONE PARAMETER WHICH WILL LIKELY LIMIT SNOWFALL RATES
A BIT...AND THAT IS A SLIGHT BUT TEMPORARY SHIFT TO SOUTHWEST LOW
LEVEL WINDS AHEAD OF THE UPPER JET MAX. OTHERWISE WOULD HAVE HAD
TO BOOST SNOW AMOUNTS EVEN MORE THAN WE ALREADY HAVE. WINDS WILL
BE QUITE STRONG WITH 30-40 MPH SUSTAINED WINDS AND GUSTS TO 50-70
MPH OVER THE HIGHER MOUNTAIN PEAKS...PRODUCING CONSIDERABLE
BLOWING/DRIFTING SNOW AND WHITEOUT CONDITIONS AT TIMES. THERE
SHOULD BE A BRIEF DECREASE IN SNOWFALL INTENSITY SATURDAY
AFTERNOON BEFORE INCREASING AGAIN SATURDAY NIGHT...SEE LONG TERM
BELOW.

WITH SUCH STRONG MID LEVEL WINDS...SOME CONCERN OF HIGH WINDS BUT
AT THIS TIME THE LOW LEVEL GRADIENTS AND LACK OF SUFFICIENT
STABILITY NEAR MOUNTAIN TOP DO NOT SUPPORT ANY WIND HIGHLIGHTS.
THE BULK OF THE WINDS SHOULD STAY UP HIGH WITH ONLY MODEST
WESTERLY WINDS EXPECTED IN/NEAR THE FRONT RANGE FOOTHILLS.

ON THE PLAINS...FORECAST CHALLENGE WILL SURROUND LOW TEMPS AGAIN
TONIGHT BUT MODERATION OF THE AIRMASS CONTINUES WITH DEVELOPING
LEE TROUGH. COLDEST SPOTS CERTAINLY RESERVED FOR ONLY THE LOWEST
COLD SPOTS TONIGHT AND ANY INCREASE IN MID/UPPER CLOUDS SHOULD
KEEP THE BOTTOM FROM FALLING OUT. MUCH WARMER READINGS EXPECTED
IN/NEAR THE FOOTHILLS AND ACROSS THE DENVER METRO AREA.
TEMPERATURES ON SATURDAY WILL CONTINUE TO MODERATE WITH DOWNSLOPE
FLOW. CANT RULE OUT A FEW SNOW SHOWERS MAINLY WYOMING BORDER AREA
WITH SPEED MAX CARVING ACROSS THE STATE.

.LONG TERM...SNOW AND WIND WILL CONTINUE IN THE MOUNTAINS SATURDAY
NIGHT WITH A BUMP UP IN SNOWFALL RATES AS ANOTHER JET MAX MOVES
INTO THE AREA WITH GOOD OROGRAPHIC FLOW. ACCUMULATIONS MAY REACH 3
TO 7 INCHES OVERNIGHT...WITH SOME SPOTS NEAR RABBIT EARS PASS AND
OVER THE INDIAN PEAKS AND RMNP SEEING 7 TO 10 INCHES. THESE MAY BE
A BIT ON THE HIGH END HOWEVER AS WARM ADVECTION WILL DECREASE SNOW
TO LIQUID RATIOS. ANOTHER JET WILL MOVE IN OVER SOUTHWESTERN
COLORADO SUNDAY TO CREATE A COUPLED JET PATTERN OVER THE
STATE...SO WILL SEE A CONTINUATION OF MODERATE TO HEAVY SNOWFALL
OVER THE MOUNTAINS INTO THE AFTERNOON. THIS MAY CONTINUE THE HEAVY
SNOW INTO THE EVENING AND THEREFORE MAY NEED TO EXTEND THE WINTER
STORM WARNING FOR ANOTHER PERIOD OR TWO. WILL CONTINUE TO EVALUATE
THE PATTERN.

AT THE SURFACE OVER THE PLAINS...A SURFACE LOW WILL MOVE SOUTH AS
A COLD PUSH MOVES IN FROM NEBRASKA DUE TO HIGH PRESSURE OVER
ALBERTA MOVING SOUTHEAST INTO THE GREAT PLAINS. THE MOISTURE WILL
BE PRETTY SHALLOW...BUT WITH A GOOD PUSH AND UPSLOPE WINDS
FOLLOWING BEHIND...HAVE KEPT IN A CHANCE OF SNOW FOR THE PLAINS.
ACCUMULATION IS EXPECTED TO BE QUITE LIGHT HOWEVER WITH THE
SHALLOW MOISTURE...LIKELY LESS THAN AN INCH. TEMPERATURES SHOULD
GET INTO THE MID TO UPPER 30S NEAR THE FOOTHILLS WITH HELP OF
DOWNSLOPING PATTERN AND WARM ADVECTION ALOFT...HOWEVER MODELS
DISAGREE WITH THE STRENGTH OF THIS SHALLOW COLD PUSH. SOME SHOW
HIGHS ONLY IN THE LOW 20. FOR NOW WILL KEEP THE WARMER TEMPS
AGAINST THE FOOTHILLS AND IN THE LOW 20S OVER THE TEENS.

AN UPPER TROUGH WILL MOVE DOWN OVER THE STATE MONDAY TO HELP SHUT
OFF THE STEADY PACIFIC MOISTURE. LOOK FOR SNOW TO DISSIPATE NORTH
TO SOUTH OVER THE DAY. UPPER FLOW WILL THEN MOVE INTO RIDGING
AGAIN TUESDAY FOR MOSTLY DRY AND WARMER WEATHER EXCEPT FOR A
SLIGHT CHANCE OF LIGHT SNOW OVER THE MOUNTAINS IN THE FAVORED
WESTERLY FLOW. YET ANOTHER JET DRIVEN DISTURBANCE IS SHOWN BY THE
EC AND THE GFS TO MOVE IN WEDNESDAY AND THURSDAY FOR MORE
OROGRAPHIC SNOW IN THE MOUNTAINS.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY. VARIABLE
WINDS THIS EVENING ARE EXPECTED TO TRANSITION TO A FAIRLY NORMAL
SOUTH/SOUTHWEST WINDS BY 02Z-05Z AND REMAIN THERE THROUGH SATURDAY
MORNING. THEN MAY BECOME VARIABLE AGAIN SATURDAY AFTERNOON...WITH
A CHANCE OF WEST/NORTHWEST WINDS UP TO 15 KTS. KBJC SHOULD SEE
MORE WESTERLY COMPONENT WITH 10-20 KT WINDS DEVELOPING THIS
EVENING AND LIKELY REMAINING IN PLACE THROUGH SATURDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR COZ031-033-034.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM MST SUNDAY
FOR COZ030-032.

&&

SHORT TERM...BARJENBRUCH
LONG TERM....KRIEDERMAN
AVIATION...BARJENBRUCH
Hazardous weather outlook, Feb 7, 11:11 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MST FRI FEB 7 2014

COZ030>051-081815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MST FRI FEB 7 2014

...WINTER STORM WARNING FOR THE NORTHERN MOUNTAINS OF COLORADO
THROUGH THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH
CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST WESTERLY FLOW WILL CONTINUE TO BRING PERIODS OF LIGHT SNOW
TO THE MOUNTAINS TODAY WITH NEW SNOW ACCUMULATIONS OF 1 TO 3
INCHES. HEAVIER SNOW IS EXPECTED TO DEVELOP TONIGHT AS A PACIFIC
JET STREAM REACHES THE STATE. ANOTHER 2 TO 5 INCHES WILL FALL
TONIGHT WITH MORE SNOW THROUGH THE WEEKEND. WINDS WILL ALSO BE
INCREASING WITH CONSIDERABLE BLOWING SNOW DEVELOPING IN EXPOSED
AREAS AND OVER MOUNTAIN PASSES. TRAVEL CONDITIONS WILL BECOME MORE
HAZARDOUS TONIGHT WITH SNOW COVERED ROADS AND REDUCED VISIBILITIES
DUE TO FALLING AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND WIND WILL CONTINUE OVER THE MOUNTAINS WILL AN INCREASE IN
SNOWFALL AMOUNTS LIKELY SATURDAY NIGHT THROUGH SUNDAY. THE FALLING
AND BLOWING SNOW EXPECTED IN THE MOUNTAINS WILL MAKE TRAVEL
DIFFICULT...LIKELY REQUIRING ADEQUATE SNOW TIRES OR TIRE CHAINS.
BY SUNDAY NIGHT...TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO BE UP
NEAR TWO FEET FOR THE HIGHER MOUNTAINS AND AROUND A FOOT OR LESS
FOR THE LOWER VALLEYS. SNOW AND WIND ARE THEN EXPECTED TO DECREASE
MONDAY AND TUESDAY BEFORE ANOTHER SHORTWAVE BRINGS MORE SNOW FOR
WEDNESDAY.

FOR THE PLAINS...MOST AREAS SHOULD EXPECT DRY AND MILD CONDITIONS
SATURDAY BEFORE A COLD FRONT PUSHES DOWN SATURDAY NIGHT. WITH
UPSLOPE CONDITIONS BUT SHALLOW MOISTURE...EXPECT A CHANCE OF LIGHT
SNOW SUNDAY INTO MONDAY BUT ACCUMULATIONS WILL BE MINIMAL. A
RETURN TO DRIER AND WARMER CONDITIONS WILL RETURN FOR TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF MOUNTAIN SNOWFALL WILL BE APPRECIATED.

BARJENBRUCH/KRIEDERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
February 7, 5:00 PM MST to February 9, 4:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals included: 56.5 inches, 9 miles east-northeast of Steamboat Springs; 51.5 inches, 4 miles southeast of Mount Zirkel; and 37 inches, 1 mile northeast of Rabbit Ears Pass.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 7, 5:00 PM MST to February 9, 4:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 29 inches, 4 miles south of Longs Peak; 27.5 inches, 3 miles south of Brainard Lake; 26.5 inches, 4 miles west-southwest of Trail Ridge; 25 inches at Eldora Ski Area; 22 inches, 1 mile east of Trail Ridge; 19.5 inches, 3 miles southwest of Ward; 15 inches, 5 miles west-southwest of Winter Park.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 7, 5:00 PM MST to February 9, 4:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 36 inches at Arapahoe Basin; 31 inches at Loveland Ski Area; 30 inches at Arapaho Ridge; 25.5 inches, 1 mile south-southeast of Loveland Pass; with 20 inches at Copper Mountain Ski Area.

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
February 7, 5:00 PM MST to February 9, 4:00 AM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Storm totals included: 18.5 inches near Grand Lake, 11.5 inches, 6 miles north-northeast of Grandby and 8 miles south-southeast of Rand.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498468, 498469, 498470, 498471.